Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Medicine
Volume 2013, Article ID 242730, 5 pages
http://dx.doi.org/10.1155/2013/242730
Case Report

Methadone Induced Sensorineural Hearing Loss

Department of Medicine, Staten Island University Hospital, 475 Seaview Avenue, Staten Island, NY 10305, USA

Received 13 March 2013; Accepted 18 June 2013

Academic Editor: Ting Fan Leung

Copyright © 2013 Chadi Saifan et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Background. Sudden sensorineural hearing loss (SSHL) caused by opiate abuse or overuse has been well documented in the medical literature. Most documented case reports have involved either heroin or hydrocodone/acetaminophen. Recently, case reposts of methadone induced SSHL have been published. Case Report. We present the case of a 31-year-old man who developed SSHL after a methadone overdose induced stupor. He was subsequently restarted on methadone at his regular dose. On follow-up audiometry exams, he displayed persistent moderately severe sensorineural hearing loss bilaterally. Discussion. This case is notable because unlike all but one previously reported case, the patient—who was restated on methadone—did not make a complete recovery. Conclusion. Methadone overuse in rare cases causes SSHL.